Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 58, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 2002, 5:29 PM MDT for El Paso County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2002, 5:29 PM MDT (23:29 UTC)
- Expired
- Jun 21, 2002, 6:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 72 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:32 PM MDT | Hail 1 | Skyway, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -461 J/kg
- Mixed-layer LCL
- 3114 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 212329 SVRPUB COC041-220030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 528 PM MDT FRI JUN 21 2002 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 630 PM MDT * AT 528 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS OVER CHEYENNE CANYON...OR ABOUT 9 MILES SOUTHWEST OF COLORADO SPRINGS...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED WILL BE COLORADO SPRINGS THROUGH 630 PM AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3883 10499 3871 10487 3903 10435 3922 10460
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:46 PM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 21, 1:46 PM MDT, 3 hours 43 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
146 PM MDT FRI JUN 21 2002
...MARGINAL FIRE WEATHER CONCERNS THIS EVE AND MORE SIGNIFICANT FIRE
WEATHER CONCERNS(MAINLY WIND) ANTICIPATED FOR ALL S CNTRL/SE CO
SAT...
CURRENTLY: LATEST WATER VAPOR/RUC 500-300MB UPPER AIR ANALYSES
SHOWING VIGOROUS SHORTWAVE TROUGH AND ASSOCIATED 60-80KT ULJ(250MB)
ACROSS SRN CA AND BEGINNING TO MIGRATE E-NEWD. A COUPLE OF MINOR
SHORTWAVES HEADING NWD OUT OF NERN NM. VIS SATELLITE IMAGERY
SHOWING CU/TCU DEVELOPING OVER THE HIGHER TERRAIN WITH A FEW
SHRA/TSRA SHOWING UP NEAR THE COLLEGIATE PEAKS(CNTRL MTNS) ON
RADAR.STRONGEST SUSTAINED WINDS HAVE BEEN NEAR THE CO/KS BORDER AND
WINDS IN THE MTNS NOT THAT BAD...SO FAR. THERE IS SOME MOISTURE AT
THE HIGHER TERRAIN WITH SFC DEW POINTS IN THE MID 30S TO MID 40S
GENERALLY AOA 7.5K FT MSL PER AWOS/RAWS DATA.
TNGT: SHOULD CONTINUE TO SEE SWRN US ULJ AND ASSOCIATED SHORTWAVE
RACE NEWD TOWARDS WRN CO TNGT. MOST OF THE LATE AFTN/EVE
CONVECTION SHOULD REMAIN ISOLD(10-20% POP) AND DIURNAL...EXCEPT FOR
MAYBE THE MTNS/SAN LUIS VALLEY/UPPER AR RIVER VALLEY AS SOME
SYNOPTIC ASCENT IS PROGGED FROM WRN CO AND TRAJECTORIES COULD TAKE
THIS INTO OUR WRN CWA. SO...NO PRECIP TIMERS FOR THE MTNS/SAN LUIS
VALLEY/UPPER AR RIVER VALLEY TNGT. AS THE SWRN US SYSTEM ENCROACHES
ON THE CNTRL ROCKIES...LOWER TROP WINDS WILL PICK UP DURING THE
NGT. THIS MAKES FOR TRICKY MIN TEMPS. IF THE WINDS STAY UP...THEN
THERE WILL BE MINIMAL DIURNAL TEMP SWINGS AND VERY POOR RH
RECOVERY...ESPECIALLY IF CLOUDS LINGER OVER THE MTNS. ALSO...IN
RESPONSE TO THE APPROACHING SYSTEM...35-45KT LLJ(850-800MB) STARTS
CRANKING NEAR THE CO/KS BORDER LATER TNGT.
SAT-SAT NGT: THIS IS THE BIGGEST FIRE WEATHER CONCERN DAY. 60-70KT
ULJ PROGGED TO SWEEP ACROSS NWRN CO...SO WE WILL BE ON THE SRN EDGE
OF THE JET. SFC TEMPS SHOULD HAVE A PRETTY GOOD HEADSTART WITH
LITTLE OR NO LOW LEVEL INVERSION...ESPECIALLY IN THE MTNS. AS THE
SYSTEM MOVES THROUGH THE CNTRL ROCKIES...THE STAGE OF SET FOR A
DEEPLY MIXED BOUNDARY LAYER(UP TO 450-500MB(18K-21K FT MSL)) BY LATE
SAT AM/AFTN/EVE. SFC WINDS SHOULD BE MORE SYNOPTICALL DRIVEN WITH 15-
30 MPH AND POTENTIAL GUSTS UP TO 45 MPH...ESPECIALLY NEAR TSTM/VIRGA
SHAFTS IF THEY DEVELOP. HAINES INDICES WILL BE RUNNING 5/6. WE ARE
PLANNING TO ISSUE A FIRE WEATHER WATCH FOR ALL ZONES SAT. MODEL
SOUNDINGS SHOWING VERY SHALLOW(25-50MB DEEP) AROUND 500MB...GENERALLY
ALONG AND W OF I-25 CORRIDOR...SO THESE AREAS WOULD BE HARD PRESSED
TO SEE ANY DRY TSTMS OR VIRGA BOMBS. BEST POTENTIAL...ALBEIT LOW...
WOULD BE AROUND TROUGH/DRYLINE IN SERN CO. HOWEVER...WITH DEEP SWLY
FLOW...MAY BE ABLE TO SWEEP MOISTURE OUT OF SERN CO. PLAN TO HAVE A
10% POP FOR SERN CO LATE AFTN/EVE.
BY SAT NGT...SYSTEM LIFTS TO NRN ROCKIES/NRN PLAINS LEAVING DEEP
WLY FLOW AND AIR MASS DRYING OUT...WHICH IS TYPICAL FOR THESE
SYSTEMS...JUST NOT IN LATE JUN. DRY AIR MASS AND LIGHTER WINDS...
SHOULD YIELD A BETTER RADIATIONAL COOLING NGT AND THERMALLY DRIVEN
SFC WINDS.
SUN-SUN NGT: QUIETER DAY WITH LESS WIND...BUT STILL WARM/LOW RH/NO
PRECIPITATION. VERY LOW GRADE MOISTURE(500MB SPECIFIC HUMIDITIES .5
TO 1.5 G/KG) TO WORK WITH. 500/700MB TEMPS PROGGED TO BE -9C TO
-10C AND +16C TO +17C...RESPECTFULLY. DRY ADIABATICALLY...THIS
WOULD YIELD 80S TO MID 90S AOB 8K FT AND 50S/60S/70S ABV 8K FT.
HAINES INDICES...ONCE AGAIN...WILL BE 5/6.
MON: LARGE ANTICYCLONE STARTS TO BUILD NEAR OLD MX/NEW MX/AZ BORDERS
AND WILL SLOWLY SHIFT TOWARDS THE FOUR CORNERS RGN. THIS PATTERN
WILL RESULT IN A LIGHTER SFC WIND FIELD AND MORE THERMALLY
DRIVEN...BUT THE ANTICYCLONE POSTION SHOWS LITTLE POTENTIAL FOR
MONSOONAL MOISTURE FLOW(STILL ABSCENT IN DESERT SW/WRN OLD MEXICO).
PERISISTENCE THE BEST WAY TO GO...WITH LITTLE OR NO PRECIPITATION
POTENTIAL. ETA EXTENSION NOT SHOWING ANY QPF ON MON. EVEN THE
OVERLY MOIST AVN HAS NO QPF FOR SRN CO MON. WILL MAINTAIN CURRENT
FCST.
TUE-FRI: INTERESTING PATTERN CHANGE BEING ADVERTISED BY THE MEDIUM
RANGE MODELS...ESPECIALLY GFS. FOUR CORNERS ANTICYCLONE WILL BE
ANCHORED FOR DAYS 4-7...WHICH DOESNT BODE WELL MUCH FOR PRECIP.
ACTUALLY...THIS POSITION SETS UP THE POSSIBILITY OF CANADIAN AIR
MASSES TO RACES SWD WITH NW-NLY FLOW OVER MUCH OF CO. TOUGH FCST THIS
FAR OUT. AVN CONTINUES TO SHOW CONVECTIVE BLOW UPS WITH SHORTWAVES
TOPPING THE HIGH. DAYS 4-6 MAX TEMPS WERE LOWERED AND PLAN NOT TO
TOUCH(FLIP-FLOP). CERTAINLY APPEAR THE HOTTER TEMPS WOULD BE NEAR
THE ANTICYCLONES CENTRIOD. MAJOR HIGH(500MB/600 DAM) FCST TO BE
CENTERED AROUND UT FOR NEXT WEEKEND(JUN 30-JUL 1)...SO STILL NO
POTENTIAL FOR MONSOONAL MOSITURE FLOW IN CNTRL ROCKIES...IF...
THIS VERIFIES.
.PUB...FIRE WEATHER WATCH...220/221/223>225...UNTIL MIDNIGHT(TNGT).
FIRE WEATHER WATCH...220>237(ALL ZONES)...SAT.
METZEIn the hours before
Special weather statement, Jun 21, 11:30 AM MDT, 5 hours 59 minutes before
COZ058>081-211930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1130 AM MDT FRI JUN 21 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT... ...FIRE WEATHER WATCH FOR EASTERN SAN JUAN MOUNTAINS...CENTRAL MOUNTAINS...SAN LUIS VALLEY AND SOUTHERN MOUNTAINS... ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE OVER THE MOUNTAINS THIS AFTERNOON AND TONIGHT...AND ACROSS THE PLAINS THIS EVENING. DUE TO LIMITED LOW LEVEL MOISTURE...NO SIGNIFICANT RAIN FALL IS ANTICIPATED...HOWEVER WIND GUSTS TO 40 TO 50 MPH WILL BE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY. OCCASIONAL CLOUD TO GROUND LIGHTNING ACTIVITY WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS. DUE TO THE COMBINATIONS OF INCREASING LOW LEVEL WINDS AND DECREASING RELATIVE HUMIDITIES...A FIRE WEATHER WATCH CONTINUES FOR TODAY FOR THE EASTERN SAN JUAN MOUNTAINS...THE CENTRAL MOUNTAINS...THE SAN LUIS VALLEY AND SOUTHERN MOUNTAINS. A FIRE WEATHER WATCH IS ISSUED WHEN METEOROLOGICAL CONDITIONS MAY BECOME FAVORABLE FOR EXTREME FIRE BEHAVIOR.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:42 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 78 min |
| Jun 21, 2:22 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.